Subscribe to Dr. Mirkin's free FITNESS & HEALTH NEWSLETTER
MUSCLE SIDE EFFECTS OF STATINS

A report from Austria confirms that statin drugs, used to lower blood cholesterol, can cause muscle pain and injuries. Statin drugs, such as Zocor, Pravachol, Mevacor, Lescol, Lipitor, and Alatocor save lives by lowering blood cholesterol levels, even in people who have normal values. These drugs are safe, but on rare occasions, can cause nerve damage and muscle pain.

Most people who take cholesterol-lowering drugs do not suffer muscle pain unless they exercise. Hard exercise damages muscles, causing soreness on the next day. Most exercisers work out intensely enough to cause muscle soreness for one or two days and then, exercise at a reduced intensity until the soreness goes away, usually in a couple for days. Statin drugs delay recovery often taking more than a week for the soreness to go away so a person can exercise intensely again. Exercising intensely when muscles are sore can cause muscle injuries.

Statin-induced myositis migrans. Wiener Klinische Wochenschrift, 2002, Vol 114, Iss 21-22, pp 943-944. H Sinzinger. Sinzinger H, Wilhelm Auerswald Atherosclerosis Res Grp, ASF, Nadlergasse 1, A-1090 Vienna, AUSTRIA

Checked 8/31/05

May 19th, 2013
|   Share this Report!

About the Author: Gabe Mirkin, MD

Sports medicine doctor, fitness guru and long-time radio host Gabe Mirkin, M.D., brings you news and tips for your healthful lifestyle. A practicing physician for more than 50 years and a radio talk show host for 25 years, Dr. Mirkin is a graduate of Harvard University and Baylor University College of Medicine. He is board-certified in four specialties: Sports Medicine, Allergy and Immunology, Pediatrics and Pediatric Immunology. The Dr. Mirkin Show, his call-in show on fitness and health, was syndicated in more than 120 cities. Read More
Copyright 2016 Drmirkin | All Rights Reserved | Powered by Xindesigns